Colorado, 2003

Flash Flood in Colorado, August 25, 2003

August 25, 2003 · NWS GJT · 1 event in 1 county or zone

Water and debris 6 to 12 inches deep flowed across County Road 500. The road was closed for about two hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Water and debris 6 to 12 inches deep flowed across County Road 500. The road was closed for about two hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 25, 1:39 PM MST, 6 minutes earlier.

Area forecast discussion, Aug 25, 1:39 PM MST, 6 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
239 PM MDT MON AUG 25 2003

SHORT TERM DISCUSSION (TONIGHT THROUGH TUESDAY NIGHT)...
DRIER...MORE STABLE CONDITIONS SPREADINGS SOUTH THROUGH THE NORTHERN
HALF OF THE FORECAST AREA THIS AFTERNOON.  SCATTERED CONVECTION
CONTS OVER THE SRN ZONES...WITH LOCALLY HEAVY RAIN AGAIN FALLING IN
AND NEAR THE MISSIONARY RIDGE BURN SITE NORTHEAST OF DURANGO.

TONIGHT...DRIER AIR WILL CONTINUE TO WORK SOUTH...BRINGING AN EARLY
END TO CONVECTION OVER THE NORTHERN ZONES.  ACTIVITY WL LINGER OVER
THE SOUTHERN ZONES THROUGH MID-EVENING AS TAIL END OF WEAK SHRTWV
CONTS TO SLIDE SOUTH THROUGH THE AREA.  BULK OF ACTIVITY WL COME TO
AN END BY MIDNIGHT...WITH CLEARING CONDS FROM NORTH TO SOUTH.

TUESDAY...BEST MOISTURE WL BE CONFINED TO THE SOUTHERN ZONES...WITH
SCATTERED DIURNAL ACTIVITY ONCE AGAIN EXPECTED.  LIGHT NORTHERLY
FLOW WL RESULT IN SLOW MOVING STORMS...CAPABLE OF PRODUCING HEAVY
RAINS.  WL AGAIN NEED TO KEEP AN EYE ON OUR FLOOD PRONE AREAS...
ESPECIALLY NEAR THE OLD BURN AREAS AS SOILS BECOME SATURATED FROM
RECENT RAINS. MAV GUIDANCE NUMBERS REMAIN TOO COOL...SO FCST
HEAVILY WEIGHED TOWARD WARMER ETA NUMBERS.

TUESDAY NIGHT...FLOW ALOFT SHIFTS BACK TO A MORE WEST/SOUTHWEST
COMPONENT OVERNIGHT.  THIS WL ALLOW BETTER MOISTURE TO ONCE AGAIN
WORK BACK NORTH ACROSS EASTERN UTAH AND WESTERN COLORADO. HAVE MADE
FEW CHANGES TO CURRENT FCST...WITH DIURNAL CONVECTION WINDING DOWN
IN THE EVENING.  HOWEVER...INCREASE IN MOISTURE MAY ALLOW A FEW
STORMS TO LINGER PAST THE MIDNIGHT HOUR.  WL COVER THIS WITH LOW
POPS...MAINLY OVER THE EASTERN UTAH ZONES AND SOUTHWEST COLORADO.
MOS NUMBERS LOOK GOOD FOR THE OVERNIGHT PERIODS. JDC

LONG TERM DISCUSSION...
WEDNESDAY...WAVE MOVES ACROSS NORTHERN ROCKIES WITH SRN EXTENT
OF TROUGH BRUSHING NE UT/NW CO WED NIGHT. MOISTURE PLUME AHEAD OF
WAVE FOR INCREASING CLOUDS WED LEADING TO AFTN/EVENING CONVECTION IN
UNSTABLE ATMS. POPS HIGHEST IN THE ERN UINTAS CLOSEST TO WAVE...AND
THE SRN MTNS WHERE THETA-E GREATEST. EXPECT A FEW SHOWERS TO CONTINUE
PAST MIDNIGHT. TEMPS A FEW DEGS COOLER THAN TUE DUE TO CLOUDS.

THURSDAY-FRIDAY...TAIL END OF TROUGH CROSSES NW CO THU MORNING FOR
POSSIBILITY OF A FEW MORNING SHOWERS...THEN SLIPS SE WITH SCT TSTMS
MAINLY CENTL/SRN MTNS THU AFTN IN BEST MOISTURE AND INSTABILITY. SOME
SUBSIDENT NW FLOW BEHIND WAVE WILL KEEP MINIMAL POPS ACROSS NW CO/NE
UT. TONED DOWN POPS AREA-WIDE THU NIGHT AND FRI MORNING. BROAD RIDGE
OVER THE SWRN U.S. ON FRI. ENOUGH MOISTURE SHOULD BE AROUND FOR
AFTN/EVE TSTMS MAINLY OVER THE HIGHER TERRAIN. TEMPS A LITTLE COOLER
AND CLOSER TO NORMAL.  JAD

SATURDAY-MONDAY...HURRICANE IGNACIO CURRENTLY NEAR SRN BAJA...OR ITS
REMNANTS...REMAIN THE WILD CARD FOR LATE THIS WEEK AS IT COULD SEND A
SIGNIFICANT AMT OF MOISTURE INTO THE SOUTHWEST. ALSO OF INTEREST IS
SPEED/STRENGTH OF SHORTWAVE FORECAST TO MOVE INTO THE PAC NW AND
UNDERCUT THE WRN CANADA RIDGE...EVENTUALLY LOWERING HEIGHTS OVER ERN
UT/WRN CO BY MON. SEEMS REASONABLE THAT AT LEAST SOME MOISTURE/ENERGY
WILL BE CROSSING THE GREAT BASIN AND SWRN U.S. DURING THIS PERIOD...
AND WILL CONTINUE WITH THE CURRENT FORECAST OF A CHANCE OF SHOWERS
AND THUNDERSTORMS MOUNTAINS...SLIGHT CHANCE VALLEYS. NO CHANGES TO
THE GRIDS.  JAD

.GJT...NONE.
Hazardous weather outlook, Aug 25, 4:45 AM MST, 9 hours before
COZ001>014-017>023-UTZ022>025-027>029-261145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND SOUTHERN
VALLEYS THIS AFTERNOON AND EVENING...WITH ISOLATED THUNDERSTORMS
ELSEWHERE. STORMS WILL BE SLOW MOVING. THIS WILL RESULT IN LOCALLY
HEAVY RAINFALL WHICH MAY CAUSE FLASH FLOODING. DANGEROUS AND
FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS WILL OCCUR EACH DAY
THROUGH SUNDAY. STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY
HEAVY RAINFALL...MOSTLY IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO RELAY STORM REPORTS TO THE GRAND
JUNCTION NATIONAL WEATHER SERVICE OFFICE.

LINDQUIST

The radar

The Grand Junction radar (KGJX), 200 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, La Plata

When
August 25, 1:45 PM MST to 3:00 PM MST
Where
La Plata County, 15 mi N of Bayfield
Reported by
EMERGENCY MANAGER
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375168.